Connecticut, 2002Damaging Wind in Connecticut, July 23, 2002
July 23, 2002 · NWS OKX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 23, 2:48 PM EST, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 23, 2:48 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
348 PM EDT TUE JUL 23 2002
COLD FRONT APPROACHING THE LOWER HUDSON VLY AND NE PA WITH SFC BASED
LI/S OF -6 TO -8 AND CAPES ON THE ORDER OF 3000 J/KG.
WHILE MAIN UPR TROF LIFTS EWD ACROSS QUEBEC THIS EVENING...ENOUGH
INSTABILTY...MSTR AND LOW-LEVEL FORCING WILL BE AROUND TO PROD
NUMEROUS SHRA AND TSRA. LINEAR MCS FORMING ALONG THE FRONTAL ZONE
WILL TRANFOMR DURING THE OVERNIGHT HOURS INTO A STRATIFORM EVENT AS
FRONT BEGINS TO LAY DOWN OVER SRN NEW ENGLAND. SFC LOW DEVELOPING
OVER MID ATLANTIC STATES AND SFC HI BUILDING SWD OUT OF CAN WILL
PROVIDE THE NEEDED COLD POOL FOR OVERRUNNING RAINS...SOME WHICH WILL
BE HEAVY. QPFS ON THE ORDER OF ONE TO TWO INCHES LIKELY ACROSS THE
FA WITH ISOLATED HIGHER AMOUNTS. SEVERE WEATHER WILL BE ISOLATED
WITH WEAK SHEAR PROFILES...BUT DEEP MID LEVEL WINDS OF 30 TO 40
KNOTS IN COMJNCTION WITH MDT INSTABILITY SUGGEST SOME SEVERE
POTENTIAL.
CLOUDS AND SHOWERS WILL LINGER WED MORNING WITH COND GRADUALLY
DRYING OUT FROM NW TO SE. ELY FLOW AND CLOUD COVER WILL KEEP TEMPS
SEVERAL DEGRESS BELOW NORMAL.
EXPECT CONDITIONS TO DRY OUT WED NIGHT INTO THU AS CANADIAN HIGH
NOSES SWD. THIS WILL BE SHORT LIVED THOUGH AS RETUNRN FLOW SETS UP
FOR FRI IN ADVANCE OF NEXT UPR TROF. THIS WILL BRING CHC TSRA/SHRA
BACK INTO THE FORECAST FOR FRI.
MARINE...WINDS SHD STAY UP AT SMALL CRAFT CRITERIA THROUGH THIS
EVENING.
CT...SEVERE THUNDERSTORM WATCH UNTIL 700 PM.
NY...SEVERE THUNDERSTORM WATCH UNTIL 700 PM.
NJ...SEVERE THUNDERSTORM WATCH UNTIL 700 PM.
MARINE...SMALL CRAFT ADVISORY FOR ALL WATERS.
ANZ355-353-350-335-330-338.In the hours before
Special weather statement, Jul 23, 10:25 AM EST, 5 hours 55 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-232300-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
1125 AM EDT TUE JUL 23 2002
THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK
FOR SEVERE THUNDERSTORMS LATER THIS AFTERNOON THROUGH THIS EVENING.
THUNDERSTORMS ARE FORECAST TO DEVELOP IN A MOIST AND INCREASINGLY
UNSTABLE AIR MASS AHEAD OF AN APPROACHING COLD FRONT FROM THE
NORTHWEST.
A FEW THUNDERSTORMS MAY BECOME SEVERE LATER THIS AFTERNOON...
PRODUCING WIND GUSTS IN EXCESS OF 57 MPH OR AT LEAST 3/4 INCH
DIAMETER HAIL.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR UPDATES ON
THE POTENTIAL DEVELOPMENT OF SEVERE WEATHER.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ER/OKX
Local storm report, Jul 23, 3:26 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
426 PM EDT TUE JUL 23 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM RIDGEBURY NY WIND DAMAGE
07/23/02 ORANGE NUMEROUS TREES DOWNED ONTO
POWER LINES WITH POWER
OUTAGES... ALSO REPORTED IN
GOSHEN... NEWBURGH...
WARWICK. REPORTED BY
SPOTTERS
SRThunderstorm Wind, Fairfield
- When
- July 23, 4:20 PM EST
- Where
- Fairfield County, New Canaan
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.133, -73.500
Local police reported numerous trees down as a result of strong winds during a severe thunderstorm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, July 23, 20021 death · 1 injured · 1 event
- Rip Current in North Carolina, July 23, 20021 death · 1 event
- Heat in California, July 23, 20021 death · 1 event
- Tornado and Damaging Winds in Massachusetts, July 23, 2002$684,000 · F1 · 17 events
- Flooding and Hail in Georgia, July 23, 2002$1.0 million · 1.75 in hail · 15 events
- Damaging Winds and Lightning Strikes in Maine, July 23, 2002$450,000 · 50 kt wind · 10 events
- Flash Flood in Alaska, July 23, 2002$450,000 · 1 event
- Flash Flood in Colorado, July 23, 2002$400,000 · 1 event
- Dust Storm and Damaging Winds in Arizona, July 23, 20021 injured · $200,000 · 59 kt wind · 3 events
- Damaging Winds in New York, July 23, 2002$130,000 · 12 events
- Damaging Wind in Tennessee, July 23, 20023 injured · $40,000 · 1 event
- Lightning Strike in Alabama, July 23, 2002$75,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301584.